Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.
ECG rhythm strip interpretation
Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)
Method
Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.
Prioritization & delegation
Method
Ask what will harm the patient soonest if nothing is done.
Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
Assess before you act unless it is an emergency; then choose the step the others depend on.
For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.
Infection control & patient safety
Method
Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.
Lab values & electrolytes
Method
Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
Link the value to its typical signs and to the drugs and conditions that cause it.
Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.
2Practice problems
1.Nursing fundamentalsMedium
Why are patients with a new ileostomy at risk of dehydration?
AThey are not allowed to drink for several weeks after surgery
BThe output is liquid and contains a lot of water and salt
CThe colon removes too much water from the stool
DThe stoma absorbs water from the body
2.Nursing fundamentalsHard
An adult patient lacks capacity to decide about a treatment and has no advance decision. How should the decision be made (England and Wales)?
ABy waiting indefinitely until the patient regains capacity, however urgent or serious the need for treatment
BIn the patient's best interests, considering their past wishes and consulting people close to them
CBy whatever is cheapest for the hospital
DBy the nurse alone, without involving anyone else
3.Clinical nursingMedium
Which advice should be given to a patient with a new permanent pacemaker?
ATell staff about the pacemaker before any MRI scan or procedure
BAvoid using all household electrical appliances such as kettles
CStop all heart medicines straight away
DNever raise the arm on that side again
4.Clinical nursingHard
A patient due a blood transfusion is not wearing an identity band. What should the nurse do?
ACheck the name on the bed and proceed
BAsk another patient to confirm who the patient is
CNot start until a correct identity band is in place and identity is confirmed
DAsk the patient to state their name and date of birth, then start straight away
5.Arterial blood gas interpretationMedium
A practice gas shows a metabolic acidosis with HCO₃⁻ 6 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.
HCO₃⁻ 6 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard
At sea level, a practice gas taken on 24% oxygen shows PaO₂ 62 mmHg (8.3 kPa) and PaCO₂ 54 mmHg (7.2 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.
Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes spontaneously, is oriented to person, place and time and shows as the best motor response: moves a hand to the site of pressure (localises). Work out the GCS and classify the head injury by it. Click your answer.
1mild
2moderate
3severe
8.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). An adult weighs 88 kg and is 163 cm tall. Calculate the BMI and click the WHO weight category.
Practice exercise (made-up values, not clinical guidance). A 67 kg adult (BMI below 30) needs 25 kcal/kg/day. The tube feed provides 1.5 kcal/mL and runs by pump for 24 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.
Practice exercise (made-up values, not clinical guidance). A child who weighs 7.5 kg receives 10% dextrose at 31 mL/h. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.
7.5 kg10%31 mL/h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
This lead II strip shows sinus rhythm with one pause. Measure the pause, the R–R interval across it, in seconds.
lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
pause = s
12.ECG rhythm strip interpretationHard
This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.
lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
1second-degree AV block type II
2first-degree AV block
3atrial fibrillation
4second-degree AV block type I (Wenckebach)
13.Prioritization & delegationMedium
An older patient who has been constipated for days now has small amounts of liquid stool leaking. What should the nurse suspect?
AA new bowel infection that has caused the diarrhea
BThe constipation has fully resolved
CFecal impaction with liquid stool passing around it
DA side effect of drinking too much water
14.Prioritization & delegationHard
A 2-month-old infant has a spiral fracture of the femur. The parents say the baby rolled off the sofa. What should the nurse recognize?
AThe injury does not fit the infant’s development, so possible abuse must be reported
BInfants of this age often roll off furniture and break bones in this way
CA spiral fracture in an infant is always caused by birth trauma
DNo further action is needed once the fracture is treated
15.Infection control & patient safetyMedium
A patient has a very low platelet count. Which safety measure is appropriate?
AUse a soft toothbrush and an electric razor
BFloss hard each day to keep the gums healthy
CUse a firm toothbrush and a safety razor
DTake rectal temperatures for accuracy
16.Infection control & patient safetyHard
The fire alarm sounds, but the nurse does not know where the fire is. What should the nurse do?
AOpen all doors so patients can be seen easily
BClose the doors to patient rooms, stay on the unit and wait for instructions
CLeave the unit and the building to find out where the fire is
DEvacuate all patients down the stairs at once, starting with those in bed
17.Lab values & electrolytesMedium
A patient on carbamazepine becomes confused and has a headache. Which laboratory result would most likely explain this?
AA high serum calcium
BA low serum magnesium
CA low serum sodium
DA high serum potassium
18.Lab values & electrolytesHard
A patient with C. difficile diarrhea has a white cell count of 24 × 10³/µL and a creatinine that has risen to 2.1 mg/dL (186 µmol/L). What does this indicate?
ASuccessful response to treatment
BMild infection needing no treatment
CSevere C. difficile infection
DUnrelated chronic kidney disease
3Solutions
1.Nursing fundamentals
Answer: B · The output is liquid and contains a lot of water and salt
Why this is the answer
The colon normally reabsorbs water and salt. An ileostomy bypasses it, so high output can quickly cause dehydration and low sodium; output is monitored and fluids encouraged.
Answer
B · The output is liquid and contains a lot of water and salt
2.Nursing fundamentals
Answer: B · In the patient's best interests, considering their past wishes and consulting people close to them
Why this is the answer
Decisions for people lacking capacity must be made in their best interests, considering their past and present wishes, values and beliefs, and consulting carers and family. The least restrictive option should be chosen.
Answer
B · In the patient's best interests, considering their past wishes and consulting people close to them
3.Clinical nursing
Answer: A · Tell staff about the pacemaker before any MRI scan or procedure
Why this is the answer
Patients carry a device card and tell staff before MRI, surgery with diathermy or similar procedures. Arm movement on the pacemaker side is limited only for a short period after insertion.
Answer
A · Tell staff about the pacemaker before any MRI scan or procedure
4.Clinical nursing
Answer: C · Not start until a correct identity band is in place and identity is confirmed
Why this is the answer
Positive patient identification, using an identity band checked against the blood unit and prescription, is essential before every transfusion. Wrong blood incidents can cause fatal ABO incompatibility reactions.
Answer
C · Not start until a correct identity band is in place and identity is confirmed
5.Arterial blood gas interpretation
Answer: PaCO₂ = 17 mmHg
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Winter’s formula
PaCO₂ = 1.5·6 + 8 = 17 mmHg
range: 15–19 mmHg
Answer
PaCO₂ = 17 mmHg
6.Arterial blood gas interpretation
Answer: A–a gradient = 41.62 mmHg
Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.
Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.
Score each area
E: opens the eyes spontaneously → 4
V: is oriented to person, place and time → 5
M: moves a hand to the site of pressure (localises) → 5
Add
GCS = 4 + 5 + 5 = 14
Severity
GCS 14 → mild
Answer
mild
8.Clinical assessment scores
Answer: obesity class I
Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.
BMI
BMI = 88/1.63² = 33.12
Category
obesity class I
Answer
obesity class I
9.Enteral & parenteral nutrition calculations
Answer: R = 47 mL/h
Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Energy needed
E = 25·67 = 1675 kcal/day
Daily volume
V = 1675/1.5 = 1117 mL/day
Pump rate
R = 1117/24 = 46.53 ≈ 47 mL/h
Answer
R = 47 mL/h
10.Enteral & parenteral nutrition calculations
Answer: GIR = 6.89 mg/kg/min
Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Dextrose concentration
10% = 100 mg/mL
Dextrose per minute
100·31/60 = 51.67 mg/min
Per kilogram
GIR = 51.67/7.5 = 6.889 ≈ 6.89 mg/kg/min
Answer
GIR = 6.89 mg/kg/min
Shortcut: GIR = % dextrose × mL/h/(6 × kg).
11.ECG rhythm strip interpretation
Answer: pause = 1.4 s
Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).
Measure
35 small boxes from R to R across the pause
Convert
pause = 35 × 0.04 s = 1.4 s
Compare with P–P
1.40 ÷ 0.80 ≈ 1.7 P–P cycles, not a whole number
Answer
pause = 1.4 s
No P wave appears in the pause, and the pause is not a whole number of P–P cycles: sinus arrest. A pause of exactly two or three cycles would point to sinus exit block.
12.ECG rhythm strip interpretation
Answer: second-degree AV block type I (Wenckebach)
AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.
Five steps
1. Rate: 5 QRS complexes in 6 s, × 10 = 50 per minute.
2. Rhythm: regularly irregular, the QRS complexes come in groups separated by a pause (group beating).
3. P waves: upright and regular (P–P 0.88 s, 68 per minute); one P in every 4 is not followed by a QRS.
4. PR interval: lengthens 0.20 → 0.34 → 0.40 s, then a P wave is not conducted.
5. QRS: 0.06 s, narrow (below 0.12 s).
Interpretation
second-degree AV block type I (Wenckebach)
Answer
second-degree AV block type I (Wenckebach)
13.Prioritization & delegation
Answer: C · Fecal impaction with liquid stool passing around it
Why this is the answer
In fecal impaction, liquid stool from higher in the bowel leaks around the hard mass. Giving an antidiarrheal would make things worse; the nurse assesses and reports.
Answer
C · Fecal impaction with liquid stool passing around it
14.Prioritization & delegation
Answer: A · The injury does not fit the infant’s development, so possible abuse must be reported
Why this is the answer
Most 2-month-olds cannot roll, and a spiral fracture in a non-mobile infant suggests a twisting force. Nurses must report suspected abuse according to law and policy.
Answer
A · The injury does not fit the infant’s development, so possible abuse must be reported
15.Infection control & patient safety
Answer: A · Use a soft toothbrush and an electric razor
Why this is the answer
With thrombocytopenia, minor trauma can cause serious bleeding. Bleeding precautions include soft toothbrushes, electric razors, avoiding rectal procedures and IM injections where possible, and preventing falls.
Answer
A · Use a soft toothbrush and an electric razor
16.Infection control & patient safety
Answer: B · Close the doors to patient rooms, stay on the unit and wait for instructions
Why this is the answer
Closing doors limits the spread of smoke and fire. Staff follow the fire plan, keep corridors clear and prepare for evacuation, but do not evacuate until directed or the fire is in their area.
Answer
B · Close the doors to patient rooms, stay on the unit and wait for instructions
17.Lab values & electrolytes
Answer: C · A low serum sodium
Why this is the answer
Carbamazepine (and oxcarbazepine) can cause hyponatremia by increasing the effect of ADH, which can cause confusion, headache and seizures. The drug can also cause serious blood disorders, so the CBC is monitored.Checked against:Syndrome of Inappropriate Antidiuretic Hormone Secretion · StatPearls (NCBI Bookshelf) (2023); Carbamazepine · StatPearls (NCBI Bookshelf) (2023)
Answer
C · A low serum sodium
18.Lab values & electrolytes
Answer: C · Severe C. difficile infection
Why this is the answer
A white count of 15 × 10³/µL or more or a creatinine above 1.5 mg/dL marks severe C. difficile infection. These patients need prompt treatment, fluid replacement and close monitoring for complications such as toxic megacolon. Contact precautions with soap-and-water hand hygiene are used.